My prior MIA blog posts have largely addressed the problems that can occur when people try to stop taking serotonin-related antidepressants, particularly after taking them for a long period of time. I wanted to share a few updated thoughts that I have on the problem.
Protracted withdrawal needs a better name. The term “protracted withdrawal” does describe the time sequence of symptoms after stopping serotonin based antidepressants, but is a poor choice of language when discussing this with your doctor. Medicine does not recognize such a thing as protracted withdrawal. Withdrawal is considered something that goes away within days or weeks of stopping a drug. If you are going to talk to your doctor about these sorts of problems, then it is best to describe the problem as symptoms that happened after stopping the drugs. I realize that many physicians will declare these new symptoms the start of a new mental illness – usually bipolar – but calling it protracted withdrawal just confuses the doctor. Although I refer to protracted withdrawal as drug neurotoxicity, it is still a bad idea to give the doctor a diagnosis rather than to present symptoms. It’s just the way that doctors work. They want to make the diagnosis and often feel put off by patients who present with a complaint and a diagnosis.
On the other hand, doctors are increasingly influenced by information from the Internet which is told to them by patients. They generally do not want to see a lot of printed off pages, as there is no time to really read them during the office visit. Even with a good attitude and linguistic strategy, going back to the prescribing doctor is often futile. When confronted with a patient who has any sort of emotional problem – even if it is a side effect of drugs – the doctors tend to pull out a prescription pad and want to try one drug after the next in hope of being helpful.
The consequences of reinstating the same drug or starting similar drugs are highly variable. Sometimes the patient returns to a comfortable baseline and sometimes they get incrementally worse with each new drug. Even when reinstatement results in resolution of symptoms, it is unavoidable for the patient to be thinking about how uncomfortable it is to be taking a drug that created the problem in the first place. Obviously whatever damage the drug did before is going to be increased over time. So what will the next 10 years do to the nervous system?
Problems related to stopping SSRIs after long term use are becoming more common in my practice. People on the SSRIs for years with no noticeable symptoms often decide that they don’t need the drug and decide to stop taking it. After all, they were told that the drug isn’t addicting, and were never warned that there could be problems stopping it.
Experiencing a fairly rapid and severe ‘akathisia’ like syndrome, usually a few months after the last dose is fairly common. I put the word akathisia in quotes because it’s really difficult to describe exactly what it is that happens and the full toxicity syndrome has not been formally described. Akathisia is probably the best term to describe what is going on, however, akathisia is primarily considered a movement disorder that comes with a subjective feeling of inner restlessness. Sometimes I do see the typical pacing and motor restlessness of akathisia, but not usually. Like akathisia, the discomfort is extreme and impairing. In fact, the SSRI toxicity related symptoms appear much more uncomfortable than even serious anxiety or depression unrelated to SSRIs. Some describe it as anxiety and some as depression, but typically it has a fairly abrupt onset and is worse than anything previously experienced. The patients seem to be unable to describe it except to say that it is extremely uncomfortable – crawling out of my skin. My suspicion is that patients are reluctant to talk about how they feel because they are having suicidal thoughts and fear the possibility of involuntary hospitalization. Akathisia is probably the best term currently in use to describe the syndrome of late onset and persistent withdrawal symptoms, but these symptoms need to be better categorized, studied, and described.
The phenomenon of late emerging, intractable withdrawal related symptoms occurring after a period of months with no problems seems to be widely recognized by patients, but has never been studied and is unknown to physicians. Increasingly it is the tardive, or late onset withdrawal related problems that bring patients to my office.
Often patients are down on themselves because they believe that their problems relate to having tapered too rapidly. It seems like a lot of the same problems occur in people who stop slowly and those who stop abruptly. That having been said, I have been doing some ultra slow tapering. In my last blog I wrote about a man stopping Effexor after a 14 year exposure. We tapered from 150 mg to 0 mg from 2012 until early 2015. This patient never had any acute withdrawal symptoms, no symptoms after stopping the last dose and no late onset symptoms 7 months after the last dose.
Since there are so few tools to use for people who want to stop the serotonin related antidepressants, ultra slow tapering might be useful. By ultra slow, I mean tapering at a rate so slow that there are no discernible symptoms at each dosage cut. For example, I have a patient who has been on 40 mg of Paxil for 15 years, and we started by cutting down by 1 mg a month. In this sort of tapering, if there are any withdrawal symptoms on the dosage cuts, we go back to the last comfortable dose, and stabilize before making another cut – which might be a lower dose cut. It will be years before I know if this is useful or not, but in the meanwhile, my patients are working and living a normal life while tapering instead of suffering and being disabled, as is so often the case.
Patients who are having toxic withdrawal related symptoms almost always want to know how long it will last. There is no good answer for this question, but the time frame is going to be in the realm of months and years and not days or weeks. This is an important issue for the person who is highly debilitated by symptoms. If a person is disabled and unable to function at work or to socialize, then it is probably not a great idea to wait indefinitely for it to go away. Reinstatement of the drug, or use of a benzodiazepine – while not ideal, may be worth the risks.
I note that a lot of people are seeking the “antidote” for the withdrawal related symptoms. Reinstatement and benzodiazepines can help with symptoms, but do not reverse the process. As it stands there is no antidote, and absent an understanding of the pathology involved, this is unlikely. Perhaps one day the problem will be studied and understood in such a way that an antidote can be found that will take away all of the withdrawal related problems.
In the meantime, I want to emphasize that rehabilitative related treatment is useful in improving symptoms. Recently I saw a person who had to drop out of college for the semester because they could not concentrate enough to do the computer programming needed for classes. As a rehabilitation strategy, the person was encouraged to do some similar type of programming every day. It was a slow start, but it looks like this person will resume school next month. Staying in bed and resting in hope that the problem will go away may not be as good as forcing oneself to engage in exercise, socialization, proper diet, meditation, spiritual activities and work like activities.
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.